Louisiana, 2016

Hail and Lightning Strike in Louisiana, January 21, 2016

January 21, 2016 · NWS SHV · 5 events in 4 counties and zones

A strong upper level disturbance translated east across Central Texas during the morning and early afternoon of January 21st, and into East Texas and North Louisiana during the afternoon and overnight hours. Meanwhile, a warm front mixed north into portions of Deep East Texas across the Lower Toledo Bend Country into the southern sections of Northcentral Louisiana during the late morning and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level disturbance translated east across Central Texas during the morning and early afternoon of January 21st, and into East Texas and North Louisiana during the afternoon and overnight hours. Meanwhile, a warm front mixed north into portions of Deep East Texas across the Lower Toledo Bend Country into the southern sections of Northcentral Louisiana during the late morning and early afternoon hours. North of the front, a very cool air mass was in place, with temperatures generally in the upper 40s and lower 50s. Strong lift and instability aloft ahead of this disturbance resulted in scattered strong to severe thunderstorms affecting portions of Eastern Texas and Northern Louisiana during the early morning hours before daybreak, with several instances of hail reported.

After all lull in the strong thunderstorms during the mid morning hours, additional strong to severe thunderstorms redeveloped during the late morning and early afternoon, near and just north of the warm front over Deep East Texas and the southern sections of Northcentral Louisiana. Some of these storms produced hail over portions of Deep East Texas and Northwest Louisiana, before weakening by early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 21, 5:50 AM CST, 10 minutes earlier.

Area forecast discussion, Jan 21, 5:50 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
550 AM CST THU JAN 21 2016

.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOPING RAPIDLY
THIS MORNING IN AN AREA IF STRONG ISENTROPIC LIFT SOUTH OF THE
INTERSTATE 20 CORRIDOR OF NORTHEAST TEXAS AND NORTHERN LOUISIANA.
THIS AREA IS JUST NORTH OF A NORTHWARD RETURNING WARM FRONT
CURRENTLY RESIDING ACROSS EAST CENTRAL TEXAS INTO CENTRAL
LOUISIANA. CEILINGS AT AREA AIRPORTS NORTH OF THE WARM FRONT ARE
IFR TO LIFR WITH VSBYS RANGING FROM 1/4SM ACROSS PORTIONS OF
NORTHERN LOUISIANA TO NEAR 3 MILES ACROSS S AR TO UNLIMITED ACROSS
NORTHEAST TEXAS. DO NOT SEE MUCH IMPROVEMENT IF ANY IN CEILINGS
TODAY AS STORM COVERAGE SHOULD BECOME MORE WIDESPREAD LATER TODAY.

A STRONG COLD FRONT WILL BEGIN MOVING INTO THE AREA FROM THE
NORTHWEST LATE TODAY/TONIGHT AND THAT WILL ALLOW FOR A NW WIND
SHIFT WITH STRONG GUSTS APPROACHING 30KTS OR SO IN SOME LOCATIONS.
SHOULD SEE PRECIPITATION TRYING TO WIND DOWN ALONG AND SOUTH OF
THE I-20 CORRIDOR LATE TONIGHT BUT WE COULD SEE A RAIN/SNOW
MIXTURE AT THE TXK/ELD TERMINALS WITH THE ARRIVAL OF THE UPPER
TROUGH...MAINLY AFTER 22/06Z.

13

&&

.PREV DISCUSSION... /ISSUED 515 AM CST THU JAN 21 2016/

DISCUSSION...
WE HAVE A TWENTY DEGREE RANGE OF TEMPERATURES OVER THE AREA THIS
MORNING WITH MID 30S NORTH...TO LOW TO MID 40S ALONG I-20 AND LOW
TO MID 50S ALONG OUR SOUTHERN TIER OF CP/PA. THIS IS WHERE MOST OF
THE INCREASE HAS BEEN ON RADAR WITH ELEVATED THUNDERSTORMS
CROPPING UP. HAIL WILL BE POSSIBLE THIS MORNING WITH THE WARM
FRONT LIFTING NORTHWARD THIS AFTERNOON. WE ARE ABOUT TO GET A LOOK
AT OUR WET BULB ZERO HEIGHT ON THIS MORNINGS SOUNDING. AS THE
FRONT LIFTS NORTH...LOW LEVEL WINDS WILL VEER...ENHANCING THE
TORNADO THREAT FOR MUCH OF THE SOUTHERN STATES INTO THE OVERNIGHT
HOURS FROM ALEXANDRIA AND VICINITY...EASTWARD INTO MS AT VICKSBURG
AND JACKSON AND THEN ALONG THE GULF COAST FROM LAKE CHARLES...TO
NEW ORLEANS AND MOBILE. AREAS INCLUDED IN THE SPC SLIGHT RISK FOR
TODAY RUN FROM LUFKIN AND NACOGDOCHES...ACROSS TOLEDO BEND COUNTRY
INTO NATCHITOCHES AND MONROE. A MARGINAL RISK RUNS FROM TYLER...TO
SHREVEPORT AND EL DORADO.

A STRONG AREA OF LOW PRESSURE WILL DEVELOP RIGHT OVER THE ARKLATEX
AS HEIGHTS FALL ALOFT. THE UPPER LOW IS CLOSED OVER NE KN AND WITH
ENERGY ROTATING OVER OK...THIS TROUGH IS EXPECTED TO CLOSE OFF
AGAIN LATER TODAY RIGHT OVER NE TX AT 552DM ON BOTH GFS AND EURO.
THE LOW WILL DEEPEN AND SHIFT INTO N LA AT 549DM AND DOWN TO 543DM
OVER THE JACKSON AREA BY DAYBREAK. AS THE LOW BOTTOMS OUT A
TRANSISTION TO SNOW WILL OCCUR AS TEMPS FALL WITH THE CORE OF THE
LOW. AT THIS TIME WE STILL HAVE NO ADVISORIES FOR TONIGHT DUE TO
VERY LIMITED...IF ANY ACCUMULATIONS. WE WILL HOWEVER BE LOOKING A
LAKE WIND ADVISORY BY 00Z-12Z WITH WINDY WORDING IN THE CURRENT
FORECAST. WE HAVE HELD OFF ON THAT ADVISORY FOR NOW SO AS TO KEEP
CYCLE TIMES DOWN ON THE NOAA WX RADIO FOR THE SECOND PERIOD OF
THE FORECAST.

THIS IS GOING TO BE A GOOD SOAKING FOR CHILLED AREAS AND EVEN MORE
SO AS THE WARM FRONT LIFTS NORTHWARD...BUT WE WILL BE SEEING
SOMEWHAT MORE SCATTERED AMOUNTS IN THE HEAVIER CONVECTION.
RAINFALL AMOUNTS COULD END UP RANGING FROM AN INCH TO TWO INCHES
WITH A FEW HIGHERS AMOUNTS POSSIBLE WITH ANY TRAINING OF TSTORMS.
THE WPC QPF HAS BEEN UPDATED TO OUR FORECAST. THE BATTLE BETWEEN
THE COLD AIR AND THE WARM AIR WILL PLAY OUT RIGHT IN OUR AREA AND
AFFECT THE TRACK OF THE LOW ALONG WITH ANY CHANGES TO
TEMPERATURES...RAIN TOTALS AND EVEN ANY POTENTIAL FOR SNOW AFTER
MIDNIGHT AS THE DAY WEARS ON. PLEASE KEEP ABREAST OF THE WEATHER
TODAY AS A CONVECTIVE WATCH MAY BE ISSUED AT SOME POINT TODAY.
THIS DEVELOPING STORM WILL CONTINUE TO DEEPEN AND MAKE FOR SOME
VERY HAZARDOUS TRAVEL ACROSS MUCH OF THE COUNTRY THIS WEEKEND.
MEANWHILE...THE LARGE SURFACE HIGH WILL CLEAR US OUT AND MAKE FOR
A CHILLY WEEKEND. SOME MODERATION IN OUR TEMPS WILL OCCUR BY
SUNDAY AND INTO NEXT WEEK AHEAD OF ANOTHER COLD FRONT LATE MONDAY
WITH MORE SHOWERS TO AFFECT THE FOUR STATE AREA. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  53  35  46  29 /  80  60  10   0
MLU  57  38  43  29 /  90  90  20   0
DEQ  44  30  43  25 /  80  50  10   0
TXK  43  34  45  27 /  80  60  10   0
ELD  43  33  43  27 /  90  90  20   0
TYR  53  33  45  29 /  60  30  10   0
GGG  56  34  46  28 /  80  50  10   0
LFK  66  36  48  29 /  70  40  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24/13
Hazardous weather outlook, Jan 20, 11:48 AM CST, 18 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1148 AM CST WED JAN 20 2016

LAZ005-006-010>014-017>022-TXZ153-166-167-211800-
LINCOLN-UNION-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-SHELBY-SAN AUGUSTINE-
1148 AM CST WED JAN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN APPROACHING UPPER LOW WILL RESULT IN RAPIDLY REDEVELOP SHOWERS
AND ISOLATED THUNDERSTORMS LATE TONIGHT. HOWEVER...NO HAZARDOUS
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A WARM FRONT LIFTING BACK NORTHWARD ACROSS THE AREA THURSDAY WILL
PROVIDE THE FOCUS FOR STRONG TO A FEW SEVERE THUNDERSTORMS
DEVELOPING DURING THE AFTERNOON...AND POSSIBLY INTO THE
EVENING...AS WARMER AIR REACHES NORTHWARD TO NEAR THE I-20
CORRIDOR. DAMAGING WINDS AND LARGE HAIL POSSIBLE IN THE STRONGEST
STORMS...WITH ISOLATED TORNADOES ALSO A REMOTE POSSIBILITY.

AFTER A CHILLY WEEKEND...WARMER AIR RETURNS WITH MORE SHOWERS
EARLY IN THE NEW WORK WEEK...AHEAD OF ANOTHER COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS MAY POSSIBLY BE NEEDED EARLY ON
THURSDAY.

ARZ050-051-059>061-070>073-LAZ001>004-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>152-165-211800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-MCCURTAIN-
RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-
MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-
ANGELINA-
1148 AM CST WED JAN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST
OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN APPROACHING UPPER LOW WILL RESULT IN RAPIDLY REDEVELOP SHOWERS
AND ISOLATED THUNDERSTORMS LATE TONIGHT. HOWEVER...NO HAZARDOUS
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SHOWERS AND ISOLATED THUNDERSTORMS WILL BE ONGOING EARLY
THURSDAY...ENDING WITH THE PASSAGE OF A STRONG COLD FRONT DURING
THE DAY.

AFTER A CHILLY WEEKEND...WARMER AIR RETURNS WITH MORE SHOWERS
EARLY IN THE NEW WORK WEEK...AHEAD OF ANOTHER COLD FRONT. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

VII

In the hours before

Special weather statement, Jan 21, 3:46 AM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
346 AM CST THU JAN 21 2016

TXZ150-152-153-211015-
RUSK TX-NACOGDOCHES TX-SHELBY TX-
346 AM CST THU JAN 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUSK...NORTHEASTERN
NACOGDOCHES AND NORTHWESTERN SHELBY COUNTIES UNTIL 415 AM CST...

AT 346 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TRAWICK...OR 10 MILES NORTH OF NACOGDOCHES...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NACOGDOCHES...TIMPSON...GARRISON...TRAWICK...APPLEBY AND STOCKMAN.

LAT...LON 3165 9471 3182 9477 3197 9444 3170 9431
TIME...MOT...LOC 0946Z 252DEG 36KT 3176 9466

13
Local storm report, Jan 21, 5:39 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
539 AM CST THU JAN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 AM     HAIL             TIMPSON                 31.91N  94.40W
01/21/2016  E1.00 INCH       SHELBY             TX   PUBLIC

            QUARTER SIZE HAIL

&&

EVENT NUMBER SHV1600014

21
Local storm report, Jan 21, 5:41 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
541 AM CST THU JAN 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 AM     HAIL             GARRISON                31.82N  94.49W
01/21/2016  E1.75 INCH       NACOGDOCHES        TX   PUBLIC

            GOLF BALL SIZE HAIL

&&

EVENT NUMBER SHV1600015

21
Special weather statement, Jan 21, 5:41 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
541 AM CST THU JAN 21 2016

LAZ010-211230-
DE SOTO LA-
541 AM CST THU JAN 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE SOTO PARISH UNTIL 630
AM CST...

AT 541 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOGANSPORT...OR 10 MILES WEST OF MANSFIELD...MOVING NORTHEAST AT 20
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MANSFIELD...SOUTH MANSFIELD...GRAND CANE...LONGSTREET...STANLEY...CARMEL
AND KINGSTON.

LAT...LON 3190 9392 3207 9401 3225 9362 3220 9359
      3219 9357 3219 9354 3213 9351 3211 9354
      3208 9351 3206 9350 3206 9348 3203 9348
      3202 9346
TIME...MOT...LOC 1141Z 247DEG 19KT 3202 9389

13
Special weather statement, Jan 21, 5:43 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
543 AM CST THU JAN 21 2016

LAZ018-020-211230-
NATCHITOCHES LA-GRANT LA-
543 AM CST THU JAN 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NATCHITOCHES AND
CENTRAL GRANT PARISHES UNTIL 630 AM CST...

AT 542 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FLATWOODS...OR 10 MILES WEST OF LENA...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLFAX...DRY PRONG...CHOPIN...GORUM...CLOUTIERVILLE...WILLIANA...ALOHA...
BENTLEY AND LAKE IATT.

LAT...LON 3136 9300 3150 9307 3173 9256 3148 9244
      3142 9268 3143 9269 3145 9268 3145 9271
      3147 9271 3147 9269 3149 9270 3152 9272
      3142 9285 3142 9287 3139 9289 3139 9291
      3137 9292 3137 9295 3135 9295 3135 9297
TIME...MOT...LOC 1142Z 246DEG 19KT 3145 9295

13

The radar

The Shreveport radar (KSHV), 41 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 lightning. Local standard time, as filed.

Hail, De Soto

When
January 21, 6:00 AM CST
Where
De Soto County, 0.68 mi ENE of Grand Cane
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.084, -93.809

Penny sized hail reported in Grand Cane.

Hail, Red River

When
January 21, 6:52 AM CST
Where
Red River County, 0.23 mi SW of Hall Summit
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.177, -93.302

Quarter sized hail reported in Hall Summit.

Hail, Jackson

When
January 21, 7:10 AM CST
Where
Jackson County, 0.81 mi SE of Jonesboro
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
32.241, -92.711

Nickel sized hail fell in Jonesboro.

Lightning, Caddo

When
January 21, 11:50 AM CST
Where
Caddo County, 0.39 mi SSW of Cutoff Jct
Property damage
$150,000
Reported by
Fire Department/Rescue
Coordinates
32.425, -93.822

The metal hood vent at the Bright Star Baptist Church located at 3330 Meriwether Road was struck by lightning, sparking a fire in the attic of the church. No one was in the church when it caught fire.

Hail, Red River

When
January 21, 12:30 PM CST
Where
Red River County, 0.64 mi ESE of Coushatta
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
32.015, -93.341

Penny sized hail reported in Coushatta.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610038, 610039, 610040, 610041, 610042.